Alert archive / Alabama / Red Flag Warnings in 2009
Red Flag Warning 14, NWS Birmingham, AL
NWS Birmingham, AL issued this red flag warning at Mar 20, 2009, 11:10 AM CDT for 19 counties in Alabama. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 20, 2009, 11:10 AM CDT (16:10 UTC)
- Expired
- Mar 20, 2009, 6:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Birmingham, AL
Counties Bibb County, AL, Blount County, AL, Calhoun County, AL, Cherokee County, AL, Clay County, AL, Cleburne County, AL, Etowah County, AL, Fayette County, AL, Jefferson County, AL, Lamar County, AL, Marion County, AL, Pickens County, AL, Randolph County, AL, Shelby County, AL, St. Clair County, AL, Talladega County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 53 km from the middle of the area, began a volume at 16:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 4.2 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1768 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -158 m²/s²
- 0-3 km storm-relative helicity
- -80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS84 KBMX 201610 RFWBMX RED FLAG WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 1110 AM CDT FRI MAR 20 2009 ...DRY CONDITIONS EXPECTED ACROSS NORTH CENTRAL ALABAMA TODAY... .DRY AIR BEHIND A COLD FRONT WILL ALLOW AFTERNOON RELATIVE HUMIDITY VALUES TO REACH CRITICAL LEVELS. ALZ011>015-017>029-034-202300- /O.NEW.KBMX.FW.W.0014.090320T1610Z-090320T2300Z/ MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN- CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR- TALLADEGA-CLAY-RANDOLPH-BIBB- 1110 AM CDT FRI MAR 20 2009 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM CDT THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 6 PM CDT THIS AFTERNOON. RELATIVE HUMIDITY VALUES WILL DROP BELOW 25 PERCENT FOR SEVERAL HOURS THIS AFTERNOON. VERY DRY AIR JUST ABOVE THE SURFACE HAS MIXED DOWNWARD ALLOWING SURFACE DEW POINTS TO DROP. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF LOW RELATIVE HUMIDITY AND AFTERNOON WARMING WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE CONTACT THE ALABAMA FORESTRY COMMISSION AT WWW.FORESTRY.ALABAMA.GOV. $$
1 follow-up statement
000 WWUS84 KBMX 201931 RFWBMX RED FLAG WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 231 PM CDT FRI MAR 20 2009 ...DRY CONDITIONS EXPECTED ACROSS NORTH CENTRAL ALABAMA TODAY... .DRY AIR BEHIND A COLD FRONT WILL ALLOW AFTERNOON RELATIVE HUMIDITY VALUES TO REACH CRITICAL LEVELS. ALZ017>021-024>029-211115- /O.NEW.KBMX.FW.A.0010.090321T1700Z-090321T2300Z/ /O.CON.KBMX.FW.W.0014.000000T0000Z-090320T2300Z/ BLOUNT-ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-JEFFERSON-SHELBY- ST. CLAIR-TALLADEGA-CLAY-RANDOLPH- 231 PM CDT FRI MAR 20 2009 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS AFTERNOON... ...FIRE WEATHER WATCH IN EFFECT SATURDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FIRE WEATHER WATCH...WHICH IS IN EFFECT SATURDAY AFTERNOON. A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS AFTERNOON. RELATIVE HUMIDITY VALUES WILL REMAIN BELOW 25 PERCENT FOR SEVERAL MORE HOURS THIS AFTERNOON. VERY DRY AIR JUST ABOVE THE SURFACE HAS MIXED DOWNWARD ALLOWING SURFACE DEW POINTS TO DROP. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF LOW RELATIVE HUMIDITY AND AFTERNOON WARMING WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS. FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE CONTACT THE ALABAMA FORESTRY COMMISSION AT WWW.FORESTRY.ALABAMA.GOV. $$ ALZ011>015-022-023-034-202300- /O.CON.KBMX.FW.W.0014.000000T0000Z-090320T2300Z/ MARION-LAMAR-FAYETTE-WINSTON-WALKER-PICKENS-TUSCALOOSA-BIBB- 231 PM CDT FRI MAR 20 2009 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS AFTERNOON... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS AFTERNOON. RELATIVE HUMIDITY VALUES WILL REMAIN BELOW 25 PERCENT FOR SEVERAL MORE HOURS THIS AFTERNOON. VERY DRY AIR JUST ABOVE THE SURFACE HAS MIXED DOWNWARD ALLOWING SURFACE DEW POINTS TO DROP. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF LOW RELATIVE HUMIDITY AND AFTERNOON WARMING WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE CONTACT THE ALABAMA FORESTRY COMMISSION AT WWW.FORESTRY.ALABAMA.GOV. $$ ALZ035>038-041-043>050-211115- /O.NEW.KBMX.FW.A.0010.090321T1700Z-090321T2300Z/ CHILTON-COOSA-TALLAPOOSA-CHAMBERS-AUTAUGA-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 231 PM CDT FRI MAR 20 2009 ...FIRE WEATHER WATCH IN EFFECT SATURDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FIRE WEATHER WATCH...WHICH IS IN EFFECT SATURDAY AFTERNOON. LOW RELATIVE HUMIDITIES WILL OCCUR FOR AREAS THAT ARE PRIMARILY EAST OF INTERSTATE 65. OUTDOOR BURNING IS DISCOURAGED FOR THESE AREAS. A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Mar 20, 6:30 AM CDT, 4 hours 40 minutes earlier.
Area forecast discussion, Mar 20, 6:30 AM CDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 630 AM CDT FRI MAR 20 2009 .UPDATE...AVIATION DISCUSSION. && .DISCUSSION... NO MAJOR CHANGES IN THE FORECAST WITH THIS UPDATE. WEATHER CONCERNS OVER THE NEXT 7 DAYS ARE MINIMAL...WITH THE FOCUS ON THE TUESDAY THROUGH THURSDAY TIME FRAME. IN THE WAKE OF A DRY COLD FRONT THAT PUSHED THROUGH THE AREA OVER THE LAST 12 HOURS....A DRY AIRMASS HAS SETTLED ACROSS CENTRAL ALABAMA. AS TEMPERATURES CLIMB INTO THE MIDDLE 60S THIS AFTERNOON...RELATIVE HUMIDITY WILL DROP INTO THE MIDDLE 20S. LOOKING AT GUIDANCE DEW POINTS...THE NAM IS THE DRIEST PRODUCING RHS AT OR BELOW 25 PERCENT FOR A VERY SMALL PORTION OF NORTHEASTERN ALABAMA FOR 2 TO 4 HOURS...JUST ABOVE RED FLAG CRITERIA. RECENT RAINFALL SHOULD HELP TO CURB ANY LOCALIZED FIRE WEATHER CONCERNS. DRY CONDITIONS WILL PERSIST THROUGH THE WEEKEND INTO EARLY NEXT WEEK. HIGH TEMPERATURES TODAY THROUGH THE WEEKEND WILL BE AROUND 10 DEGREES COOLER THAN WE EXPERIENCE OVER THE LAST FEW DAYS. MORNING LOWS WILL BE COOLEST SATURDAY MORNING WHEN MIDDLE TO UPPER 30S ARE EXPECTED ACROSS NORTHERN AREAS. A STRONG RIDGE WILL SLOWLY SHIFT EASTWARD FROM ALONG THE MISSISSIPPI RIVER VALLEY ON MONDAY TO THE OHIO VALLEY BY TUESDAY. THIS FEATURE IS PROVING PROBLEMATIC FOR GUIDANCE...IMPEDING THE PROGRESS OF A DEEP CLOSED LOW IN THE PLAINS. GENERALLY A SLOWER SOLUTION IS THE BETTER GUIDANCE IN SUCH A PATTERN...AND RECENT MODEL TRENDS SUPPORT THAT TENDENCY. A BLOCKING PATTERN WILL GRADUALLY BREAK DOWN TUESDAY NIGHT INTO WEDNESDAY...AS A SHORTWAVE SHIFTS OUT OF THE CENTRAL PLAINS INTO IOWA. HOWEVER THE RIDGE ALONG THE EAST COAST WILL CONTINUE TO IMPEDE THE PROGRESS OF SHOWERS/THUNDERSTORMS AHEAD OF THE MEAN TROUGH. AS A RESULT...WE PROBABLY WILL NOT SEE ANY SIGNIFICANT PRECIPITATION IN CENTRAL ALABAMA UNTIL WEDNESDAY AFTERNOON. SIGNIFICANT DIFFLUENCE OVER NORTHERN ALABAMA INTO THE TENNESSEE RIVER VALLEY AS WELL AS A 100 KNOT JET STREAK ORIENTED FROM NORTHERN LOUISIANA INTO NORTHERN MISSISSIPPI SHOULD PROVIDE SUFFICIENT SUPPORT FOR WIDESPREAD THUNDERSTORMS BUT INSTABILITY STILL LOOKS MINIMAL. FARTHER TO THE NORTH AND EAST...A STRONG LOW LEVEL JET IS IN PLACE BUT NOT OPTIMALLY POSITIONED FOR SEVERE WEATHER...ESPECIALLY FOR CENTRAL ALABAMA. WILL CONTINUE TO GO WITH A GENERAL THUNDERSTORM FORECAST AND KEEP AN EYE ON SUBSEQUENT MODEL RUNS. PRECIPITATION AFTER MIDWEEK LOOKS EXAGGERATED BY BOTH THE GFS AND THE ECMWF AS SOUTHWESTERLY FLOW SETS UP ACROSS THE AREA. WILL KEEP A SLIGHT CHANCE OF RAIN AND THUNDER IN THE FORECAST FOR NOW...BUT ANTICIPATE DIMINISHING POPS IN LATER UPDATES. 12/SIRMON && .AVIATION...12Z AVIATION DISCUSSION. VFR CONDITIONS EXPECTED THROUGH THE PERIOD. && .FIRE WEATHER... DRIER AIR ACROSS THE AREA IN CONJUNCTION WITH TEMPERATURES CLIMBING INTO THE MIDDLE 60S WILL RESULT IN RELATIVE HUMIDITY VALUES IN THE THE MIDDLE 20 TO LOW 30 PERCENT RANGE FOR SEVERAL HOURS DURING THE AFTERNOON...MAINLY IN NORTHEASTERN ALABAMA. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 66 35 65 40 67 / 0 0 0 0 0 ANNISTON 67 38 67 42 68 / 0 0 0 0 0 BIRMINGHAM 67 41 69 44 68 / 0 0 10 0 0 TUSCALOOSA 70 39 69 44 71 / 0 0 0 0 0 CALERA 68 40 68 44 69 / 0 0 0 0 0 AUBURN 68 42 65 42 67 / 0 0 0 0 0 MONTGOMERY 72 43 70 44 71 / 0 0 0 0 0 TROY 71 43 69 42 71 / 0 0 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Mar 20, 6:32 AM CDT, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 632 AM CDT FRI MAR 20 2009 ALZ011>015-017>050-210000- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 632 AM CDT FRI MAR 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME. KSL
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 2:31 PM CDT | Fire Weather Watch | BMX | Autauga, Barbour, Blount, Bullock, Calhoun, Chambers and 18 more | 13 hr |
Nearby
Red Flag Warnings in Alabama, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.